Hail, Dawson
- When
- August 13, 8:33 PM CST
- Where
- Dawson County, Sumner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.950, -99.520
Between the evening of Sunday the 13th and the pre-dawn hours of Monday the 14th, a few small clusters of severe thunderstorms pressed southward across far western portions of South Central Nebraska, yielding several reports of severe-criteria hail and winds within Dawson, Gosper and Furnas counties, along with very-localized heavy rainfall in excess of 3 inches. As for hail, the largest…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between the evening of Sunday the 13th and the pre-dawn hours of Monday the 14th, a few small clusters of severe thunderstorms pressed southward across far western portions of South Central Nebraska, yielding several reports of severe-criteria hail and winds within Dawson, Gosper and Furnas counties, along with very-localized heavy rainfall in excess of 3 inches. As for hail, the largest reported stones up to ping pong size fell in Cozad and near Johnson Lake, with half dollar size hail reported in Gothenburg and near Holbrook. As for severe winds, a mesonet station near Cambridge measured a peak of 68 MPH and a storm chaser near Arapahoe clocked a 65 MPH gust. Several tree branches were downed in Cambridge, some up to 6-8 inches in diameter. Rainfall-wise, most areas affected by this convection received less than 2, but localized pockets of all three affected counties tallied 3 or more, including 3.72 in Cozad. However, any known flooding impacts were fairly minimal.
Timing-wise, the first severe storms of the night to affect the local area drifted into Dawson County from the north between 9:00-10:30 p.m. CDT, including an embedded supercell in the western half of the county. For the next several hours, this storm expanded into a small-scale severe cluster as it trudged slowly southward through Gosper and Furnas counties, eventually weakening/dissipating near the KS border around 2 a.m. CDT. Meanwhile, another cluster of strong to perhaps marginally severe storms redeveloped over Dawson County between 1:30-3:30 a.m. CDT, but the only ground-truth report consisted of penny size hail at Willow Island. By 3:30 a.m. CDT the severe weather threat had ended, with only weak convection gradually fading thereafter.
Meteorologically, this was a fairly classic case of a weakly forced but moderately unstable late-summer severe storm setup. In the mid-upper levels, flow was from the west-northwest, with a fairly subtle shortwave trough moving into the region. At the surface, a weak cold front was draped through north central and western Nebraska during the afternoon, sparking the initial severe convection of the day. Eventually, these storms propagated southward into the local area around dark, sustained into the night by considerable instability and a modest southwesterly low level jet of 25-30 knots (evident at 850 millibars). During the majority of the later evening, most-unstable CAPE was around 2000 J/kg and effective deep-layer wind shear averaged 30-40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 13, 5:30 PM CST, 3 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 630 PM CDT Sun Aug 13 2017 .SHORT TERM...(This evening through Monday) Issued at 315 PM CDT Sun Aug 13 2017 Confidence on how tonight's thunderstorm activity is not as high as I had yesterday for last night's activity. Model guidance continues to vary as to how convection may develop and evolve tonight. Low clouds have hung around much of the forecast area today, especially over central Nebraska and areas north of I-80 and east of Hwy 183. This has kept temperatures slightly cooler than anticipated with some areas in central Nebraska struggling into the mid to upper 70s. Where clouds have scattered out, temperatures are moving into the low 80s. Tonight: There is a boundary draped across Nebraska from southeast SD to the northeast corner of Colorado. This boundary is likely to be a focus for thunderstorm development, which hasn't changed much since yesterday. The upper level disturbance moving southeastward from the Dakota's will aid thunderstorm development and progression overnight. The HRRR/RUC/NAMnest develop thunderstorms along the boundary this afternoon with the activity taking a dive southward into north central Kansas by evening, with a secondary chance overnight with activity from the High plains. The NAM moves activity out from the High Plains tracking eastward across the state and the GFS fires activity along the boundary and keeps it going over central and south central Nebraska all night long. Have taken a combo of these scenarios for the precipitation potential tonight, but my current thinking is that the NAMNest/HRRR/RUC are handling it better especially with the low cloud cover today. However, despite the cloud cover Mesoanalysis indicates 2000-3000 J/kg CAPE this afternoon. All of this being said, any activity that may develop tonight has the chance of being severe with ample instability and 40-45 kts shear. Large hail and damaging winds are possible. Monday: Depending on how convection evolves tonight will impact any activity tomorrow. Have included a small chance for precipitation throughout the day tomorrow, but confidence is not high that it will materialize or how it will evolve. Highs tomorrow are in the 80s over most locations with some low 90s in north central Kansas. .LONG TERM...(Tuesday through Sunday) Issued at 315 PM CDT Sun Aug 13 2017 The upper level pattern will go from zonal to more southwesterly and back to zonal by the end of the forecast period. The main theme is various chances of precipitation and temperatures near to below normal through the extended. The next best chance for organized precipitation will be along a frontal boundary that moves through the area Tuesday night into Wednesday morning. The upper disturbance associated with this front is fairly strong and think the chances for precipitation are fairly high. Wednesday and beyond, the Central Plains will be under zonal flow, and numerous disturbances will be traversing the area bringing additional precipitation chances. .ECLIPSE... Total Solar Eclipse Monday August 21st around 1pm CDT There are still discrepancies among the guidance in regards to what the overall weather pattern will be over the Central Plains on Monday August 21st. That being said, the main upper pattern is similar with zonal to slight southwesterly flow. Today the ECMWF indicates a chance for precipitation while the GFS/Canadian keep it dry. It is still to early to confidently assess cloud cover. Stay tuned. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 630 PM CDT Sun Aug 13 2017 Strong to severe thunderstorms have developed to the northwest of the KEAR/KGRI terminals as of 00z. High-resolution guidance indicates that thunderstorms may impact both terminals and have included a tempo group for thunderstorms between 01-03/04z, with VCTS surrounding that time. These thunderstorms could have some gusty winds, so included gusty winds with the tempo group as well. There could be additional thunderstorms overnight, but expect things to diminish by morning with some mid-level clouds persisting through the day. Winds will remain relatively light and out of the south outside of the times they may be impacted by thunderstorm outflow. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Billings Wright
Hazardous Weather Outlook National Weather Service Hastings NE 328 PM CDT Sun Aug 13 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 142030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 328 PM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Strong to severe storms are possible this afternoon and evening across much of the area, but especially along and west of Hwy 281 in south central Nebraska and north central Kansas. Expect these storms to develop along a boundary in central Nebraska and to track southward. These storms could have hail to golfball size and winds to 60 mph. Additional storms may persist overnight and may be strong, but the majority of severe activity is expected before midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There continue to be chances for showers and thunderstorms throughout the remainder of the forecast period. Thunderstorms that develop on Tuesday may be strong to severe, but beyond that time frame, it is too early to confidently assess the severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 02:32 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to be near 65 MPH.
A storm chaser reported several downed tree branches in Cambridge, a few were up to 6 to 8 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714480, 714481, 714485, 714487, 714488, 714489, 714490, 714492, 714493, 714495, 714496.